8
$\begingroup$

Can anyone exhibit a finite-dimensional metric space (preferably, $R^d$) equipped with a measure that does not satisfy the conclusions of the Lebesgue Density Theorem? Such examples exist in infinite-dimensional spaces (e.g., Hilbert space with the Gaussian measure) but what about a finite-dimensional one?

$\endgroup$
13
$\begingroup$

It is a theorem of Besicovitch that measures on $\mathbb R^d$ do satisfy the density theorem.

picture
Fremlin, Measure Theory, Chap. 47

added

Besicovitch, around 1930, extended his density properties of sets to those of finite Hausdorff measure.
source

next: D. G. Larman, "A new theory of dimension", Proc. London. Math. Soc. 17 (1967) 178-192

Def: a metric space is finite-dimensional in the sense of Larman iff there is a constant $K$ such that every ball of radius $2R$ can be covered by at most $K$ balls of radius $R$.

Larman proves that such finite-dimensional spaces have a Vitali-type property, which of course implies the density theorem for all measures. (Lebesgue's and Besicovitch's proofs used Vitali coverings.)

My student Manav Das investigated metric spaces with various Vitali-type properties. For example: Nonlinear Anal. 46 (2001) 457-463
Real Analysis Exchange 27 (2001/02) 7-15

$\endgroup$
2
  • $\begingroup$ Thanks, @Gerald! What about a more general (but still finite-dimensional) metric space? $\endgroup$ Aug 30 '16 at 7:15
  • $\begingroup$ Gerald, metric spaces with finite Larman dimension are what's called today "doubling metric spaces" (i.e., those with a finite doubling dimension), right? I know that any such space equipped with a doubling measure satisfies LDT, but Larman shows something stronger -- that it holds for all measures, even non-doubling ones -- correct? $\endgroup$ Aug 30 '16 at 15:42

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.